×

Order of current variance and diffusivity in the asymmetric simple exclusion process. (English) Zbl 1200.60083

The (asymmetric) exclusion process is an interacting particle system, where each point of the integer lattice can be occupied by at most one particle. Each particle, after an independent exponential waiting time makes a coin flip and with probability \(p\in[0,1]\) attempts to make a jump to the right and with probability \(q=1-p\) to the left. If the destination is occupied, the jump is suppressed.
For each intensity \(\varrho\in(0,1)\) of particles, the Bernoulli product measure with success probability \(\varrho\) is an ergodic invariant measure for the process. Assume that the process is started with this distribution. It is well known that \(v^\varrho=(p-q)(1-2\varrho)\) is the asymptotic speed at which perturbations travel.
Consider the net flow of particles \(J^v(t)\) as seen from a traveller at speed \(v\) up to time \(t\). That is, \(J^v(t)\) is the number of particles that were right of \(0\) at time \(0\) but are not right of \(vt\) at time \(t\) minus the number of particles that were left of \(0\) at time \(t\) but are not left of \(vt\) at time \(t\). P. A. Ferrari and L. R. G. Fontes [Ann. Probab. 22, No. 2, 820–832 (1994; Zbl 0806.60099)] showed that \(J^v(t)\) fulfills a central limit theorem with rate \(t^{1/2}\) and variance \(\sigma^2=\varrho(1-\varrho)|v^\varrho-v|\). For the critical speed \(v=v^\varrho\), the variance vanishes and it was conjectured that \((J^{v^\varrho}(t)-\mathbf{E}[J^{v^\varrho}(t)])/t^{1/3}\) converges to some nontrivial limit as \(t\to\infty\).
In the paper under review, the authors show (Corollary 2.3) that \(\mathbf{Var}[J^{v^\varrho}(t)/t^{1/3}]\) is bounded and bounded away from \(0\). This is derived from a more general statement (Theorem 2.2) about the position \(Q(t)\) of a so-called second class particle started at \(0\). They show that for all \(m\in[1,3)\) the \(m\)th moments of \((Q(t)-v^\varrho t)/t^{2/3}\) are bounded and bounded away from \(0\).
The proofs are based on a clever coupling of three exclusion processes using the obvious common Poisson clocks.

MSC:

60K35 Interacting random processes; statistical mechanics type models; percolation theory
82C22 Interacting particle systems in time-dependent statistical mechanics
60F99 Limit theorems in probability theory

Citations:

Zbl 0806.60099
PDF BibTeX XML Cite
Full Text: DOI arXiv Link

References:

[1] D. Aldous and P. Diaconis, ”Hammersley’s interacting particle process and longest increasing subsequences,” Probab. Theory Related Fields, vol. 103, iss. 2, pp. 199-213, 1995. · Zbl 0836.60107
[2] J. Baik, P. Deift, and K. Johansson, ”On the distribution of the length of the longest increasing subsequence of random permutations,” J. Amer. Math. Soc., vol. 12, iss. 4, pp. 1119-1178, 1999. · Zbl 0932.05001
[3] M. Balázs, ”Growth fluctuations in a class of deposition models,” Ann. Inst. H. Poincaré Probab. Statist., vol. 39, iss. 4, pp. 639-685, 2003. · Zbl 1029.60075
[4] M. Balázs, E. Cator, and T. Seppäläinen, ”Cube root fluctuations for the corner growth model associated to the exclusion process,” Electron. J. Probab., vol. 11, p. no. 42, 1094-1132, 2006. · Zbl 1139.60046
[5] M. Balázs, F. Rassoul-Agha, and T. Seppäläinen, ”The random average process and random walk in a space-time random environment in one dimension,” Comm. Math. Phys., vol. 266, iss. 2, pp. 499-545, 2006. · Zbl 1129.60097
[6] M. Balázs and T. Seppäläinen, ”Exact connections between current fluctuations and the second class particle in a class of deposition models,” J. Stat. Phys., vol. 127, iss. 2, pp. 431-455, 2007. · Zbl 1147.82348
[7] H. van Beijeren, R. Kutner, and H. Spohn, ”Excess noise for driven diffusive systems,” Phys. Rev. Lett., vol. 54, iss. 18, pp. 2026-2029, 1985.
[8] E. Cator and P. Groeneboom, ”Second class particles and cube root asymptotics for Hammersley’s process,” Ann. Probab., vol. 34, iss. 4, pp. 1273-1295, 2006. · Zbl 1101.60076
[9] D. Dürr, S. Goldstein, and J. L. Lebowitz, ”Asymptotics of particle trajectories in infinite one-dimensional systems with collisions,” Comm. Pure Appl. Math., vol. 38, iss. 5, pp. 573-597, 1985. · Zbl 0578.60094
[10] L. C. Evans, Partial Differential Equations, Providence, RI: Amer. Math. Soc., 1998. · Zbl 0902.35002
[11] P. A. Ferrari and L. R. G. Fontes, ”Current fluctuations for the asymmetric simple exclusion process,” Ann. Probab., vol. 22, iss. 2, pp. 820-832, 1994. · Zbl 0806.60099
[12] P. A. Ferrari, C. Kipnis, and E. Saada, ”Microscopic structure of travelling waves in the asymmetric simple exclusion process,” Ann. Probab., vol. 19, iss. 1, pp. 226-244, 1991. · Zbl 0725.60113
[13] P. L. Ferrari and H. Spohn, ”Scaling limit for the space-time covariance of the stationary totally asymmetric simple exclusion process,” Comm. Math. Phys., vol. 265, iss. 1, pp. 1-44, 2006. · Zbl 1118.82032
[14] K. Johansson, ”Shape fluctuations and random matrices,” Comm. Math. Phys., vol. 209, iss. 2, pp. 437-476, 2000. · Zbl 0969.15008
[15] C. Kipnis and C. Landim, Scaling Limits of Interacting Particle Systems, New York: Springer-Verlag, 1999. · Zbl 0927.60002
[16] C. Landim, J. Quastel, M. Salmhofer, and H. -T. Yau, ”Superdiffusivity of asymmetric exclusion process in dimensions one and two,” Comm. Math. Phys., vol. 244, iss. 3, pp. 455-481, 2004. · Zbl 1064.60164
[17] T. M. Liggett, Interacting Particle Systems, New York: Springer-Verlag, 1985. · Zbl 1103.82016
[18] T. M. Liggett, Stochastic Interacting Systems: Contact, Voter and Exclusion Processes, New York: Springer-Verlag, 1999. · Zbl 0949.60006
[19] M. Prähofer and H. Spohn, ”Current fluctuations for the totally asymmetric simple exclusion process,” in In and Out of Equilibrium, Boston, MA: Birkhäuser, 2002, pp. 185-204. · Zbl 1015.60093
[20] J. Quastel and B. Valkó, ”\(t^{1/3}\) Superdiffusivity of finite-range asymmetric exclusion processes on \(\mathbbZ\),” Comm. Math. Phys., vol. 273, iss. 2, pp. 379-394, 2007. · Zbl 1127.60091
[21] J. Quastel and B. Valkó, ”A note on the diffusivity of finite-range asymmetric exclusion processes on \(\mathbbZ\),” in In and Out of Equilibrium. 2, Basel: Birkhäuser, 2008, pp. 543-549. · Zbl 1173.82341
[22] F. Rezakhanlou, ”Hydrodynamic limit for attractive particle systems on \({\mathbf Z}^d\),” Comm. Math. Phys., vol. 140, iss. 3, pp. 417-448, 1991. · Zbl 0738.60098
[23] T. Seppäläinen, ”A microscopic model for the Burgers equation and longest increasing subsequences,” Electron. J. Probab., vol. 1, p. 51, 1996. · Zbl 0891.60093
[24] T. Seppäläinen, ”Existence of hydrodynamics for the totally asymmetric simple \(K\)-exclusion process,” Ann. Probab., vol. 27, iss. 1, pp. 361-415, 1999. · Zbl 0947.60088
[25] T. Seppäläinen, ”Second-order fluctuations and current across characteristic for a one-dimensional growth model of independent random walks,” Ann. Probab., vol. 33, iss. 2, pp. 759-797, 2005. · Zbl 1108.60083
[26] F. Spitzer, ”Interaction of Markov processes,” Advances in Math., vol. 5, pp. 246-290 (1970), 1970. · Zbl 0312.60060
[27] H. Yau, ”\((\log t)^{2/3}\) law of the two dimensional asymmetric simple exclusion process,” Ann. of Math., vol. 159, iss. 1, pp. 377-405, 2004. · Zbl 1060.60099
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.